NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A dying patient has noisy, rattling breathing that is upsetting the family. Which nursing action helps?

  1. AReposition the patient and explain the cause to the family
  2. BGive large volumes of oral fluids
  3. CStart deep suction every 10 minutes
  4. DTell the family it means the patient is choking and needs help
2.Nursing fundamentalsHard

A patient taking furosemide has a serum potassium of 3.0 mmol/L (3.0 mEq/L). Why is this important?

  1. AThe level is normal and needs no action
  2. BLoop diuretics cause potassium loss, and low levels can cause arrhythmias
  3. CFurosemide raises potassium, so this level is falsely low and can be ignored
  4. DLow potassium only causes mild thirst
3.Infection control & patient safetyMedium

Many intensive care units bathe patients daily with chlorhexidine. What is the main purpose?

  1. ATo lower the patient’s body temperature
  2. BTo reduce skin bacteria and bloodstream infections linked to central lines
  3. CTo treat existing wound infections without the need for antibiotics
  4. DTo moisturize dry skin in older patients
4.Infection control & patient safetyHard

A patient weighs 180 kg and needs to be moved from bed to chair. The standard ceiling lift on the unit has a lower weight limit. What should the nurse do?

  1. AAsk the patient to stand and pivot without help
  2. BHave two staff lift the patient by hand
  3. CUse the standard lift, because limits include a safety margin
  4. DUse bariatric-rated equipment and enough trained staff
5.Prioritization & delegationMedium

A patient has heart failure. Which instruction about daily weights is best to give the nursing assistant?

  1. A“Only weigh him if his ankles look more swollen than they did yesterday afternoon.”
  2. B“Weigh him after lunch, fully dressed, with his shoes on.”
  3. C“Weigh him at any time today, on whichever scale is free.”
  4. D“Weigh him each morning before breakfast, on the same scale, and tell me the result.”
6.Prioritization & delegationHard

A patient in hypovolemic shock is receiving IV fluids. Which finding best shows that the treatment is working?

  1. ANew crackles at both lung bases
  2. BUrine output at least 0.5 mL/kg/h and clearer thinking
  3. CA heart rate that keeps rising after each bag of fluid
  4. DCooler, paler skin on the arms and legs
7.Clinical nursingMedium

A spontaneously breathing patient is critically ill and hypoxic. Which oxygen delivery gives the highest concentration?

  1. AVenturi mask set to 24%
  2. BNon-rebreathe mask with reservoir bag at 15 L/min
  3. CNasal cannula at 2 L/min
  4. DSimple face mask at 5 L/min with the patient sitting up
8.Clinical nursingHard

A patient with hyperkalaemia is given IV insulin with glucose. What is the purpose, and what must be monitored?

  1. ATo remove potassium from the body; urine output must be stopped for a time
  2. BTo protect the heart muscle directly; the patient must be kept nil by mouth
  3. CTo treat hidden diabetes; HbA1c must be checked daily
  4. DTo shift potassium into cells; blood glucose must be monitored for hypoglycaemia
9.Lab values & electrolytesMedium

A patient starts lisinopril (an ACE inhibitor). Which laboratory values should the nurse expect to be monitored?

  1. APotassium and creatinine
  2. BTSH and free T4
  3. CCalcium and phosphate
  4. DALT and bilirubin
10.Lab values & electrolytesHard

A patient receiving parenteral nutrition with lipid emulsion has a triglyceride level of 620 mg/dL (7.0 mmol/L). Why is this result important?

  1. AIt raises the risk of acute pancreatitis
  2. BIt means the patient needs more lipid
  3. CIt is a normal fasting value for adults
  4. DIt shows the nutrition is fully effective
11.PharmacologyMedium

Why are benzodiazepines used with great caution in older people?

  1. AThey cause permanent hearing loss in older people
  2. BThey cause severe high blood pressure in older people
  3. CThey are not absorbed from the gut after age 65
  4. DThey raise the risk of confusion, falls and fractures
12.PharmacologyHard

A drug with a short half-life is given at a dosing interval much longer than its half-life. What is the result at steady state?

  1. AVery stable levels with almost no fluctuation
  2. BGradual accumulation to toxic levels
  3. CLarge swings between peak and trough levels
  4. DSteady state is never reached
13.Med-surg: cardiovascular & respiratoryMedium

Why should a simple face mask not be used with an oxygen flow below about 5 L/min?

  1. AOxygen cannot be humidified at low flows
  2. BThe elastic strap is too loose at low flows
  3. CThe mask delivers too much oxygen at low flows
  4. DExhaled CO₂ can collect in the mask and be rebreathed
14.Med-surg: cardiovascular & respiratoryHard

A nurse teaches a patient with heart failure who takes ramipril and spironolactone. Which statement shows a need for further teaching?

  1. A"I will avoid ibuprofen for my joint pain."
  2. B"I will use a salt substitute instead of ordinary salt."
  3. C"I will weigh myself every morning after I go to the toilet."
  4. D"I will call if I gain weight quickly or get more breathless."
15.Med-surg: neuro, endocrine & renalMedium

For which patient with migraine would the nurse question an order for sumatriptan?

  1. AA patient who also has asthma
  2. BA patient with well-controlled hypothyroidism
  3. CA patient with a history of angina
  4. DA patient with an allergy to penicillin
16.Med-surg: neuro, endocrine & renalHard

A patient on IV gentamicin has a rising creatinine and a high trough level. What should the nurse do?

  1. AStop measuring the drug levels
  2. BGive the next dose early to clear the infection quickly
  3. CEncourage more fluids and give the dose as planned
  4. DHold the next dose and inform the prescriber
17.Med-surg: GI, perioperative & oncologyMedium

Which herbal supplement is commonly asked about before surgery because it may increase bleeding?

  1. AGinkgo biloba
  2. BPeppermint oil
  3. CChamomile
  4. DCranberry
18.Med-surg: GI, perioperative & oncologyHard

A patient with bone metastases is starting regular zoledronic acid. Which advice is important?

  1. AAvoid all physical activity for six months
  2. BTake extra calcium only on the day of infusion
  3. CStop drinking all fluids on the day of each infusion
  4. DHave a dental check and report jaw pain or loose teeth
19.Maternity & obstetric nursingMedium

A woman is about to get out of bed for the first time after birth. What should the nurse do?

  1. ALet her walk alone so she feels independent
  2. BAsk her to stand quickly to reduce dizziness
  3. CWait until day 3 before letting her stand
  4. DHelp her sit, then stand slowly with support
20.Maternity & obstetric nursingHard

A breastfeeding mother has a hard, tender lump in one breast without fever. She feels well. What is the most likely cause and the best advice?

  1. AA blocked duct; keep feeding and vary positions
  2. BA breast abscess; stop breastfeeding completely
  3. CMastitis; stop feeding from that breast
  4. DBreast cancer; stop breastfeeding at once
21.Pediatric nursingMedium

The nurse uses a blood pressure cuff that is too small for a child's arm. What effect will this have?

  1. AThe reading will be falsely low
  2. BThe reading will be falsely high
  3. CThe cuff will not inflate at all
  4. DThe reading will be accurate but slower to obtain
22.Pediatric nursingHard

Two weeks after a ventriculoperitoneal shunt was inserted, an infant has a fever, irritability and redness along the shunt tract. What should the nurse suspect?

  1. ANormal healing; no action needed
  2. BTeething, which explains the fever and the irritability
  3. CShunt infection; report it urgently
  4. DAn allergy to the hospital soap
23.Mental health nursingMedium

Which general principle applies to patients admitted involuntarily under mental health legislation?

  1. AThey keep their rights, except those specifically limited by law, and must be informed of their rights
  2. BThey lose all their rights
  3. CThey can never refuse any treatment
  4. DThey can be kept in hospital indefinitely without any independent review, as long as one doctor agrees it is needed
24.Mental health nursingHard

After her house burned down, a woman developed delusions and disorganised speech. Ten days later the symptoms have gone completely and she is back to normal. Which diagnosis best fits?

  1. ASchizophrenia
  2. BBrief psychotic disorder
  3. CDelusional disorder
  4. DSchizophreniform disorder
25.Nursing math & unit conversionsMedium
10 lb 5 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 10 lb 5 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

10 lb 5 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
1 mcg/kg/min? mg/h89 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 1 mcg/kg/min for a patient who weighs 89 kg. Express the dose rate D in mg/h. Round to two decimal places.

1 mcg/kg/min89 kg
D = mg/h
27.Dosage calculationsMedium
25 kg2 mg/kg/day2× per dayD = ? mg

A patient weighs 25 kg. The prescribed dose is 2 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

25 kg2 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A child weighing 28 kg is prescribed 5 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give?

28 kg5 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
500 mL10 gtt/mL6 h? gtt/min

Infuse 500 mL over 6 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL6 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
900 mL15 gtt/mL30 gtt/mint = ? h

A drip runs at 30 gtt/min through a set of 15 gtt/mL. There are 900 mL left in the bag. How many hours t until it is empty?

30 gtt/min15 gtt/mL900 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftsoup180 mLjelly120 mLIV infusion125 mL/h × 12 hIV antibiotic1 × 50 mLurine300 mLurine475 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

soup: 180 mLjelly: 120 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 1 × 50 mLurine: 300 mLurine: 475 mLwound drain: 130 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL→ 200 mL/hstart 17:30ttotal​ = ? h100 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 17:30 at 100 mL/h. After 3 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL100 mL/h · 3 h200 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: occasionally moist; activity: walks frequently; mobility: no limitation; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 97% on room air, blood pressure 90/54 mmHg, pulse 98/min, alert, temperature 37.6 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 97%airSBP 90HR 98AT 37.6 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · Reposition the patient and explain the cause to the family

Why this is the answer

Noisy "death rattle" breathing comes from secretions in the throat and is not usually distressing to the patient. Repositioning, explanation and sometimes medicines help; deep suction is usually avoided.

Answer

A · Reposition the patient and explain the cause to the family
2.Nursing fundamentals

Answer: B · Loop diuretics cause potassium loss, and low levels can cause arrhythmias

Why this is the answer

Furosemide increases potassium loss in the urine. Hypokalaemia causes muscle weakness and cardiac arrhythmias, so the result is reported and replacement considered.

Answer

B · Loop diuretics cause potassium loss, and low levels can cause arrhythmias
3.Infection control & patient safety

Answer: B · To reduce skin bacteria and bloodstream infections linked to central lines

Why this is the answer

Daily chlorhexidine bathing lowers the number of organisms on the skin, reducing central line-associated bloodstream infections and the spread of resistant bacteria in ICUs.

Answer

B · To reduce skin bacteria and bloodstream infections linked to central lines
4.Infection control & patient safety

Answer: D · Use bariatric-rated equipment and enough trained staff

Why this is the answer

Using equipment above its rated capacity can cause collapse and injury. Bariatric lifts, chairs and beds are used, with enough trained staff and a plan agreed in advance.

Answer

D · Use bariatric-rated equipment and enough trained staff
5.Prioritization & delegation

Answer: D · “Weigh him each morning before breakfast, on the same scale, and tell me the result.”

Why this is the answer

Daily weights are measured at the same time, on the same scale and in similar clothing so that changes show real fluid gain. A quick rise in weight can be an early sign of worsening heart failure.

Answer

D · “Weigh him each morning before breakfast, on the same scale, and tell me the result.”
6.Prioritization & delegation

Answer: B · Urine output at least 0.5 mL/kg/h and clearer thinking

Why this is the answer

Improving urine output, mental state and heart rate show better tissue perfusion. A rising heart rate and cool skin suggest ongoing shock, and new crackles may mean fluid overload.

Answer

B · Urine output at least 0.5 mL/kg/h and clearer thinking
7.Clinical nursing

Answer: B · Non-rebreathe mask with reservoir bag at 15 L/min

Why this is the answer

A non-rebreathe mask with a filled reservoir at 15 L/min delivers a high oxygen concentration and is used first in critical illness. The dose is then titrated down to the target saturation.

Answer

B · Non-rebreathe mask with reservoir bag at 15 L/min
8.Clinical nursing

Answer: D · To shift potassium into cells; blood glucose must be monitored for hypoglycaemia

Why this is the answer

Insulin drives potassium into cells, temporarily lowering serum levels. Glucose is given to prevent hypoglycaemia, but glucose monitoring is still needed for several hours.

Answer

D · To shift potassium into cells; blood glucose must be monitored for hypoglycaemia
9.Lab values & electrolytes

Answer: A · Potassium and creatinine

Why this is the answer

ACE inhibitors reduce aldosterone, so potassium can rise, and they lower the filtration pressure in the kidney, so creatinine can rise. Both are checked before and soon after starting or increasing the dose.Checked against: Hyperkalemia · StatPearls (NCBI Bookshelf) (2025)

Answer

A · Potassium and creatinine
10.Lab values & electrolytes

Answer: A · It raises the risk of acute pancreatitis

Why this is the answer

Triglycerides are monitored in patients receiving lipid emulsions, because high levels can cause pancreatitis and show that lipid is not being cleared. The result is reported, and the lipid dose may be reduced or held.Checked against: Triglycerides Test · MedlinePlus (NIH) (2024)

Answer

A · It raises the risk of acute pancreatitis
11.Pharmacology

Answer: D · They raise the risk of confusion, falls and fractures

Why this is the answer

Older people are more sensitive to benzodiazepines and often eliminate them more slowly. Sedation, unsteadiness and confusion raise the risk of falls and fractures.

Answer

D · They raise the risk of confusion, falls and fractures
12.Pharmacology

Answer: C · Large swings between peak and trough levels

Why this is the answer

When the interval is long compared with the half-life, most of each dose is eliminated before the next one. Levels rise high after each dose and fall low before the next, so there may be toxic peaks or ineffective troughs.

Answer

C · Large swings between peak and trough levels
13.Med-surg: cardiovascular & respiratory

Answer: D · Exhaled CO₂ can collect in the mask and be rebreathed

Why this is the answer

Simple face masks need about 5–10 L/min to wash exhaled CO₂ out of the mask. At lower flows the patient may rebreathe CO₂; a nasal cannula is more appropriate for low flows.

Answer

D · Exhaled CO₂ can collect in the mask and be rebreathed
14.Med-surg: cardiovascular & respiratory

Answer: B · "I will use a salt substitute instead of ordinary salt."

Why this is the answer

Many salt substitutes contain potassium chloride. With an ACE inhibitor and spironolactone, both of which raise potassium, they can cause dangerous hyperkalaemia. Daily weights, reporting rapid weight gain and avoiding NSAIDs (which cause fluid retention) are correct.

Answer

B · "I will use a salt substitute instead of ordinary salt."
15.Med-surg: neuro, endocrine & renal

Answer: C · A patient with a history of angina

Why this is the answer

Triptans constrict blood vessels, including the coronary arteries. They are contraindicated in coronary artery disease, previous stroke and uncontrolled hypertension.

Answer

C · A patient with a history of angina
16.Med-surg: neuro, endocrine & renal

Answer: D · Hold the next dose and inform the prescriber

Why this is the answer

Aminoglycosides can cause acute tubular necrosis and ototoxicity, especially with high trough levels. A high trough suggests poor clearance. The dose is held and the prescriber reviews the regimen.

Answer

D · Hold the next dose and inform the prescriber
17.Med-surg: GI, perioperative & oncology

Answer: A · Ginkgo biloba

Why this is the answer

Ginkgo, garlic, ginseng, fish oil and others may increase bleeding risk; St John's wort interacts with many drugs. Patients should report all supplements, and the surgical team advises whether to stop them before surgery.

Answer

A · Ginkgo biloba
18.Med-surg: GI, perioperative & oncology

Answer: D · Have a dental check and report jaw pain or loose teeth

Why this is the answer

Bisphosphonates can cause osteonecrosis of the jaw, especially after dental extractions. A dental check before starting, good oral hygiene and reporting jaw symptoms are advised. Kidney function and calcium are also monitored.

Answer

D · Have a dental check and report jaw pain or loose teeth
19.Maternity & obstetric nursing

Answer: D · Help her sit, then stand slowly with support

Why this is the answer

Orthostatic hypotension is common after birth. The nurse helps her sit at the edge of the bed, dangle her legs, then stand slowly with assistance and stays close in case she feels faint.

Answer

D · Help her sit, then stand slowly with support
20.Maternity & obstetric nursing

Answer: A · A blocked duct; keep feeding and vary positions

Why this is the answer

A tender lump without fever usually means a blocked duct. Frequent feeding, varied positions and gentle care help clear it. Fever, redness and flu-like symptoms suggest mastitis, which also usually allows continued feeding.

Answer

A · A blocked duct; keep feeding and vary positions
21.Pediatric nursing

Answer: B · The reading will be falsely high

Why this is the answer

A cuff that is too small gives falsely high readings, and one that is too large gives falsely low readings. The bladder width should be about 40% of the arm circumference.

Answer

B · The reading will be falsely high
22.Pediatric nursing

Answer: C · Shunt infection; report it urgently

Why this is the answer

Shunt infections usually occur within the first months after surgery and may show fever, redness or swelling along the tract, poor feeding and irritability, sometimes with signs of shunt blockage. Urgent assessment, cultures and antibiotics are needed.

Answer

C · Shunt infection; report it urgently
23.Mental health nursing

Answer: A · They keep their rights, except those specifically limited by law, and must be informed of their rights

Why this is the answer

Laws differ between countries, but involuntary patients generally keep their civil rights, have the right to information, appeal and review, and are treated in the least restrictive way.

Answer

A · They keep their rights, except those specifically limited by law, and must be informed of their rights
24.Mental health nursing

Answer: B · Brief psychotic disorder

Why this is the answer

Brief psychotic disorder lasts at least 1 day but less than 1 month, followed by a full return to the previous level of functioning. It may follow a severe stressor.

Answer

B · Brief psychotic disorder
25.Nursing math & unit conversions

Answer: m = 4.69 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

5 oz/16 = 0.3125 lb
10 + 0.3125 = 10.31 lb

Pounds to kilograms

m = 10.31/2.2 = 4.688 ≈ 4.69 kg

Answer

m = 4.69 kg
26.Nursing math & unit conversions

Answer: D = 5.34 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 1 mcg/kg/min × 89 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 1·89·60/1000 = 5.34 mg/h

Answer

D = 5.34 mg/h
27.Dosage calculations

Answer: D = 25 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

2·25 = 50 mg

Per dose

D = 50/2 = 25 mg

Answer

D = 25 mg
28.Dosage calculations

Answer: V = 3.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

5·28 = 140 mg

Volume

V = (140/200)·5 = 3.5 mL

Answer

V = 3.5 mL
29.IV infusion rates

Answer: R = 14 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 500·10/360 = 13.89 ≈ 14 gtt/min

Answer

R = 14 gtt/min

At the bedside you round to the nearest whole drop: 14 gtt/min.

30.IV infusion rates

Answer: t = 7.5 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

30·60/15 = 120 mL/h

Time left

t = 900/120 = 7.5 h

Answer

t = 7.5 h
31.IV fluids & fluid balance

Answer: B = 945 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 180 + 120 = 300 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1850 mL

Total output

300 + 475 + 130 = 905 mL

Balance

B = 1850 − 905 = 945 mL

Answer

B = 945 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 6.5 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·3 = 300 mL
1000 − 300 = 700 mL left

Second part

700/200 = 3.5 h

Total time

t = 3 + 3.5 = 6.5 h

Answer

t = 6.5 h

That is about 6 h 30 min, so the bag runs out at about 00:00.

33.Clinical assessment scores

Answer: B = 18

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: occasionally moist → 3
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 3 + 4 + 4 + 3 + 3 = 18

Answer

B = 18
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 97% → 0
on air → 0
SBP 90 mmHg → 3
HR 98/min → 1
alert (A) → 0
T 37.6 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions